How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

Can reducing citalopram cause mania I have been taking 60mg of This for years. Now new

Customer Question

Can reducing citalopram cause mania

I have been taking 60mg of This for years. Now new guidelines are that 40mg is recommended highest dose. My go started slowly reducing to 50 for 8 wks then 40 for two wks now?

I feel so much more manic and impulsive. People at work comment that I am manic in presentation and I have a wierd feeling of nervous energy I've never experienced before unable to concentrate at work can't stop talking.

Feel very impulsive keep having random thoughts of driving my car full speed into a wall even though when not in the car I am not suicidal in the least?

Could it be due to this reduction? I expected to feel more depressed but wasn't expecting to feel so bizarre
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr_Anderson replied 4 years ago.

Dr_Anderson :

Greetings! Thank you for your question. This is a challenging one - you have been well for years on 60 mg, but now because of a new drug warning, your doc feels compelled to change the dose (I'd personally just get an EKG to make sure you are ok, and at 28 would presume you generally are, and monitor you rather than just reduce the dose, but that is just me). Typically, people become more manic if they increase rather than decrease the dose.

Dr_Anderson :

However, there are several possible explanations:

Dr_Anderson :

(1) The lower dose has uncovered anxiety, which looks like mania. Unfocused energy, constant frenetic activity, these can all look like mania, but they can also be signs of anxiety. For it to be mania, we'd need to also see a euphoric or extremely irritable mood, abnormally-elevated energy, and a decreased need or desire for sleep, to name a few.

Dr_Anderson :

With me so far?

Dr_Anderson :

I see you are offline right now, so please let me know when you are online so we can continue! Regards, Dr. Anderson

Related Mental Health Questions